Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 201, NWS Memphis, TN

May 6, 2003Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 6, 2003, 2:06 AM CDT for Tunica County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 2:06 AM CDT (07:06 UTC)
Expired
May 6, 2003, 2:30 AM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tunica County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 060706
SVRMEM
MSC143-060730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
206 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 230 AM CDT.

* AT 202 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES SOUTHWEST OF TUNICA...MOVING NORTHEAST AT 35 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 230 AM CDT INCLUDE...
  TUNICA...NORTH TUNICA...
  LITTLE TEXAS...
  PRICHARD...ROBINSONVILLE...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3465 9060 3451 9045 3459 9022 3486 9025

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:05 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 5, 9:05 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT MON MAY 5 2003

SEVERE WEATHER HAS FINALLY SLOWED DOWN SOME. STRONGEST STORMS ARE
NOW MAINLY OVER THE SOUTHERN PART OF THE FORECAST AREA. TORNADO
WATCHES 255 AND 256 HAVE BEEN REPLACED WITH TORNADO WATCH 260. WILL
UPDATE ZONES TO INDICATE CHANGE IN WATCH AND WILL LIKELY TRIM POPS
IN OTHER AREAS AS IT APPEARS RAIN HAS ENDED FOR A WHILE.

.MEG...NONE
Hazardous weather outlook, May 5, 8:20 PM CDT, 5 hours 46 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MUCH OF NORTH
MISSISSIPPI AND SOUTHERN SECTIONS OF EAST ARKANSAS. THE MODERATE RISK
AREA IS GENERALLY SOUTH OF A LINE FROM HELENA TO IUKA. THERE IS A
SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MIDSOUTH. WARM
HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE WEST
WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH.
SOME STORMS WILL BE SEVERE TONIGHT. SOME TORNADOES ARE POSSIBLE.
LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE ENTIRE
MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:03 PM CDTSevere Thunderstorm WarningMEGCoahoma27 min
May 5, 7:06 PM CDTSevere Thunderstorm WarningMEGTallahatchie39 min
May 5, 7:17 PM CDTTornado WarningMEGPanola28 min
May 5, 7:23 PM CDTSevere Thunderstorm WarningMEGQuitman52 min
May 5, 7:26 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee64 min
May 5, 7:29 PM CDTTornado WarningMEGLafayette46 min
May 5, 7:34 PM CDTTornado WarningMEGTallahatchie26 min
May 5, 7:38 PM CDTSevere Thunderstorm WarningMEGYalobusha52 min
May 5, 7:41 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Coahoma, Lafayette, Monroe, Panola and 4 more3 hr
May 5, 7:49 PM CDTTornado WarningMEGYalobusha26 min
May 5, 7:57 PM CDTTornado WarningMEGTallahatchie33 min
May 5, 8:05 PM CDTTornado WarningMEGItawamba, Lee40 min
May 5, 8:12 PM CDTSevere Thunderstorm WarningMEGCalhoun48 min
May 5, 8:14 PM CDTFlash Flood WarningMEGItawamba, Lee3 hr
May 5, 8:16 PM CDTTornado WarningMEGYalobusha29 min
May 5, 8:33 PM CDTTornado WarningMEGCalhoun27 min
May 5, 8:50 PM CDTTornado WarningMEGTallahatchie55 min
May 5, 8:54 PM CDTTornado WarningMEGChickasaw51 min
May 5, 9:24 PM CDTTornado WarningMEGMonroe51 min
May 5, 9:38 PM CDTTornado WarningMEGYalobusha52 min
May 5, 9:42 PM CDTTornado WarningMEGTallahatchie48 min
May 5, 10:07 PM CDTTornado WarningMEGCalhoun, Lafayette38 min
May 5, 10:28 PM CDTSevere Thunderstorm WarningMEGPontotoc47 min
May 5, 10:40 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 6 more2 hr
May 5, 10:57 PM CDTTornado WarningMEGCalhoun, Chickasaw48 min
May 5, 11:07 PM CDTSevere Thunderstorm WarningMEGLee38 min
May 5, 11:23 PM CDTSevere Thunderstorm WarningMEGItawamba67 min
May 5, 11:27 PM CDTTornado WarningMEGMonroe48 min
May 5, 11:35 PM CDTFlash Flood WarningMEGPrentiss, Union115 min
May 6, 12:05 AM CDTSevere Thunderstorm WarningMEGPanola40 min
May 6, 12:23 AM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman2 hr
May 6, 12:42 AM CDTSevere Thunderstorm WarningMEGLafayette48 min
May 6, 12:53 AM CDTSevere Thunderstorm WarningMEGQuitman, Tunica37 min
May 6, 12:56 AM CDTSevere Thunderstorm WarningMEGMarshall49 min
May 6, 1:03 AM CDTSevere Thunderstorm WarningMEGPanola27 min
May 6, 1:16 AM CDTTornado WarningMEGLafayette44 min
May 6, 1:18 AM CDTSevere Thunderstorm WarningMEGTate27 min
May 6, 1:41 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall34 min
May 6, 1:44 AM CDTTornado WarningMEGUnion46 min
May 6, 2:24 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate51 min
May 6, 2:28 AM CDTSevere Thunderstorm WarningMEGPrentiss, Union47 min
May 6, 3:34 AM CDTFlash Flood WarningMEGBenton, DeSoto, Marshall, Tate116 min
May 6, 5:02 AM CDTFlash Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo118 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.